Please use this identifier to cite or link to this item:
Files in This Item:
File SizeFormat 
journal.pone.0165367.PDF6,52 MBAdobe PDFView/Open
Title: The effect of gender in the publication patterns in mathematics
Authors: Mihaljević-Brandt, HelenaSantamaría, LucíaTullney, Marco
Publishers Version:
Issue Date: 2016
Published in: PLOS ONE, Volume 11, Issue 10
Publisher: San Francisco, CA : Public Library of Science
Abstract: Despite the increasing number of women graduating in mathematics, a systemic gender imbalance persists and is signified by a pronounced gender gap in the distribution of active researchers and professors. Especially at the level of university faculty, women mathematicians continue being drastically underrepresented, decades after the first affirmative action measures have been put into place. A solid publication record is of paramount importance for securing permanent positions. Thus, the question arises whether the publication patterns of men and women mathematicians differ in a significant way. Making use of the zbMATH database, one of the most comprehensive metadata sources on mathematical publications, we analyze the scholarly output of ∼150,000 mathematicians from the past four decades whose gender we algorithmically inferred. We focus on development over time, collaboration through coautorships, presumed journal quality and distribution of research topics—factors known to have a strong impact on job perspectives. We report significant differences between genders which may put women at a disadvantage when pursuing an academic career in mathematics.
Keywords: Careers; Mathematicians; Mathematics; Applied mathematics; Careers in research; Mathematical physics; Number theory; Universities
DDC: 510
License: CC BY 4.0 Unported
Link to License:
Appears in Collections:Mathematik

This item is licensed under a Creative Commons License Creative Commons